Tornadoes · United States · Nebraska · 2024
EF1 tornado, Cushing to Fullerton, Nebraska, May 23, 2024
From Cushing to Fullerton, this EF1 tornado ran 7.0 miles across Howard, Merrick and Nance counties on May 23, 2024, touching down at 12:08 AM CDT and reaching 95 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2024
- Touchdown
- 12:08 AM CDT (05:08 UTC)
- Lifted
- 12:18 AM CDT (05:18 UTC)
- On the ground
- 10 minutes
- Path length
- 7.0 miles (11.2 km)
- Path width
- 95 yards (87 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Counties
- Howard, Merrick and Nance counties
- Touchdown point
- 41.245, -98.313
- Lift-off point
- 41.267, -98.182
- Record number
- 2405232308-01
The damage survey
11 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Pivot. Also tin from buildings to the west strewn about.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Extensive line of thunderstorms brings broad swaths of damaging winds, along with a few tornadoes, to portions of south central Nebraska during the late evening hours of May 23rd into the early morning hours of May 24th. A cold front associated with a closed upper low pressure over the Dakotas sparked a line of thunderstorms to develop during the late afternoon hours from central SD into the NE Panhandle. This activity, fueled by strong instability (MLCAPE 1500-3000 J/kg) and deep layer shear, become intense and organized prior to moving into far W portions of the GID CWA around 10pm CDT. The line continued to strengthen and organize as it shifted eastward into deeper low level moisture and, in turn, began to produce occasional QLCS tornadoes. The line impacted the Tri-Cities shortly after midnight. Of the Tri-Cities, Hastings was by far the most severely impacted, with several reports of wind gusts around 60 MPH and extensive tree damage in and around town. An 85 MPH wind gust was measured just west of Hastings in the Heartwell area. As storms continued eastward during the early morning hours of the 24th, damaging wind remained the primary threat. The strongest and most concentrated area of wind reports occurred roughly along the Highway 74 corridor in Clay and Fillmore Counties. Here, a 75 MPH gust was measured by a mesonet just E of Edgar. The severe portion of the line exited eastern portions of the forecast area by 2AM on the 24th. In total, there were 5 confirmed tornadoes from this event, all of which were of the weak and QLCS variety. The most impactful tornado, and the only one to hit a population center, was in Holdrege, but even this damage was fairly minor and rated as an EF1.
This EF1 rated tornado started in extreme eastern Howard County and ended in extreme southern Nance County, with most of its time spent in Merrick County north-northeast of Palmer. There were several spots of tree damage along its roughly 7 mile path. The most significant damage was to an outbuilding and large cottonwood trees northeast of Palmer. The estimated peak wind speed of 95 MPH was estimated based upon the damage at this particular farmstead.
This EF1 rated tornado started in extreme eastern Howard County and ended in extreme southern Nance County, with most of its time spent in Merrick County north-northeast of Palmer. There were several spots of tree damage along its roughly 7 mile path. The most significant damage was to an outbuilding and large cottonwood trees northeast of Palmer. The estimated peak wind speed of 95 MPH was estimated based upon the damage at this particular farmstead.
This EF1 rated tornado started in extreme eastern Howard County and ended in extreme southern Nance County, with most of its time spent in Merrick County north-northeast of Palmer. There were several spots of tree damage along its roughly 7 mile path. The most significant damage was to an outbuilding and large cottonwood trees northeast of Palmer. The estimated peak wind speed of 95 MPH was estimated based upon the damage at this particular farmstead.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 01:43 UTC and running to 06:02 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:43 UTC | 06:02 UTC | Severe Thunderstorm Watch | GID |
| 04:17 UTC | 05:00 UTC | Severe Thunderstorm Warning | GID |
| 04:53 UTC | 05:45 UTC | Severe Thunderstorm Warning | GID |
| 04:55 UTC | 05:45 UTC | Severe Thunderstorm Warning | GID |
| 05:41 UTC | 06:15 UTC | Severe Thunderstorm Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 23, 6:15 PM CDT, 5 hours 53 minutes earlier. Its key messages:
- Strong to severe thunderstorms are expected across south central Nebraska and north central Kansas late this evening and overnight. The best chances for severe weather in our area will be for south central Nebraska between 10pm and 4am, with storms ending from west to east.
- A progression of systems will move through the region over the Memorial Day Weekend. These systems will bring a chance of periodic shower and thunderstorm activity to portions of the area, which could put a damper on some outdoor holiday plans.
- Expect a gradual warming trend heading into mid-week, with highs returning to the 80s.
Area forecast discussion, May 23, 6:15 PM CDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Hastings NE 615 PM CDT Thu May 23 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected across south central Nebraska and north central Kansas late this evening and overnight. The best chances for severe weather in our area will be for south central Nebraska between 10pm and 4am, with storms ending from west to east. - A progression of systems will move through the region over the Memorial Day Weekend. These systems will bring a chance of periodic shower and thunderstorm activity to portions of the area, which could put a damper on some outdoor holiday plans. - Expect a gradual warming trend heading into mid-week, with highs returning to the 80s. && .DISCUSSION... Issued at 406 PM CDT Thu May 23 2024 A closed low will move into the western part of the Dakotas this afternoon and evening, with a warm front over the Dakotas. Things have warmed up fairly well, with temperatures currently ranging from the mid-70s to low 80s. SBCAPE values are expected to reach around 1000-2500 J/kg with MLCAPE values around 1500-3000 J/kg. DCAPE values of 1200-1400 J/kg are also expected along with steep lapse rates. A cold front is expected to move through the region later today, which will be the lifting mechanism for the main part of our severe weather concerns. A few isolated storms may be possible this evening, but the bulk of the severe weather issues will be mainly between 10pm and 4am. Storms are expected to initiate, congealing into a line as they cross the Hastings CWA. Strong winds up to 75mph will be the main hazard. Large hail up to ping pong to golf ball size will also be a concern. A few tornadoes embedded within the line of storms will also be possible. This will make any tornadoes that doe develop, potentially difficult to see, especially with the event occurring after dark. With the passage of the front and pressure rises in the area, there may be a few hours where winds are pretty strong following the storms moving through the area. Should this situation pan out, a few areas could see some non-thunderstorm, post frontal wind gusts nearing 50mph. Low confidence at this time in this solution. Friday, the cold front will clear the region, with the low lifting to the north, into Canada. Precipitation should be clearing the area around or shortly after sunrise. For the rest of the day, dry conditions and cooler temperatures are expected. Highs will range from the mid to upper 60s along and north of I-80 to the mid-70s in north central Kansas. Breezy conditions are expected through mid- afternoon, easing off from southwest to northeast as the low moves out. Heading into the holiday weekend, a couple of disturbances will move into the region. This may result in some periodic showers and thunderstorms, which could put a damper on holiday plans. At the moment, the best chance for any stronger to marginally severe storms would be Saturday afternoon and evening. For those planning on outdoor activities, continue to monitor the forecast through the weekend. Temperatures warm up heading into Tuesday and Wednesday, with highs returning to the mid-70s to low 80s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 608 PM CDT Thu May 23 2024 VFR conditions with SSE winds gusting to 25-30 kts will only continue until around 05Z tonight. By then, a cold front moving across the area will bring strong to severe thunderstorms as well as a wind shift to NW behind the front. These thunderstorms may well be severe with large hail, damaging winds (I put gusts to 55 kts in the TAFs but they may be even stronger), and isolated tornadoes. The most likely timeframe for +TSRA at the TAF sites will be approximately from 24/04Z to 24/08Z. Visibility will likely be restricted as these storms move over the sites as well. Behind the front Friday morning, NW winds will continue to gust to 25-30 kts through the day, but should diminish to around 9-12 kts by the end of the period. VFR ceilings/visibility are expected to return shortly behind the passage of the thunderstorms early Friday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wekesser AVIATION...Hickford
Hazardous weather outlook, May 23, 3:22 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Thu May 23 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Thu May 23 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thursday evening and overnight, chances for thunderstorms will increase across the outlook area. The best chances look to be between 10 PM and 4 AM as a complex of storms pushes through the area. Some higher end wind gusts could exceed 75 MPH, which is the primary severe weather threat, but hail up to the size of golf balls and a few tornadoes are not out of the question. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday afternoon through Monday (Memorial Day), periodic thunderstorm chances return to the forecast. At this time, the greatest threat for severe thunderstorms over the holiday weekend will be Saturday evening into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening/tonight. Spotters are encouraged to report any severe weather to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 23, 10:32 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1032 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM Hail 4 N Cambridge 40.34N 100.18W
05/23/2024 M1.75 Inch Furnas NE Trained Spotter
Accompanied by 70 mph wind gust.
&&
REEDSpecial weather statement, May 23, 10:42 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1042 PM CDT Thu May 23 2024
NEZ060-061-072-073-240430-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1042 PM CDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER...WESTERN BUFFALO AND DAWSON COUNTIES THROUGH
1130 PM CDT...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sumner to near Elwood.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Lexington and Sumner around 1050 PM CDT.
Miller around 1055 PM CDT.
Overton around 1100 PM CDT.
This includes Interstate 80 between mile markers 219 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and central Nebraska.
&&
LAT...LON 4105 10002 4105 9894 4068 9920 4058 9998
4070 9998 4070 10009
TIME...MOT...LOC 0342Z 264DEG 27KT 4104 9950 4063 9988
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ADPLocal storm report, May 23, 11:03 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1103 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Tstm Wnd Gst Lexington Airport 40.79N 99.77W
05/23/2024 M60 MPH Dawson NE AWOS
&&
ADPLocal storm report, May 23, 11:26 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1126 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Tstm Wnd Gst 5 NW Lexington 40.82N 99.83W
05/23/2024 M61 MPH Dawson NE Public
Report via PWS-KNECOZAD9 station.
&&
REEDLocal storm report, May 23, 11:51 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1151 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM Tstm Wnd Gst 1 ESE Harlan County Dam 40.06N 99.19W
05/23/2024 M64 MPH Harlan NE Public
Report via WL-NAPONEE2.82WSW station.
&&
REEDLocal storm report, May 24, 12:03 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1203 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM Tstm Wnd Gst 8 W Macon 40.21N 99.10W
05/23/2024 E61 MPH Franklin NE Public
Report via WL-BLOOMINGTON8.16NNW station.
&&
REEDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
5.1 hours before the tornado, 157 km from the path. May 24, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -100176 J/kg
- Surface CAPE
- 184 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.4 K/km
Omaha, NE (KOAX), 12:00Z
6.9 hours after it, 157 km from the path. May 24, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91020 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the touchdown began at 05:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:09 UTC | TORNADO | 4 Se Cushing | Howard, NE | This EF1 rated tornado was on the ground from 1209AM to 1218AM and tracked from 4 miles SE of Cushing in Howard County to 3 miles NE of Palmer in Nance County. The peak wind speed was estimated at 95 MPH. The path width |
| 05:14 UTC | TSTM WND GST 66 | 4 E Albion | Boone, NE | Personal weather station. |
| 05:30 UTC | TSTM WND DMG | 1 E Grand Island | Hall, NE | Emergency management and public reports via social media of widespread tree damage across town, including some larger trees being uprooted. |
| 05:49 UTC | TSTM WND GST 67 | 4 Ne Clarks | Merrick, NE | Report via UR441 station. |
| 05:49 UTC | TSTM WND GST 67 | 4 Ne Clarks | Merrick, NE | Report via UR441 station. |
| 05:57 UTC | TSTM WND DMG | 1 Ese Hampton | Hamilton, NE | Delayed report of irrigation pivot overturned. Time estimated from radar. |
| 05:58 UTC | TSTM WND DMG | 3 E Hampton | Hamilton, NE | Emergency management reported 2 damaged pivots in this area. Time estimated from radar. |
| 05:59 UTC | TSTM WND GST 60 | 1 Ne Hampton | Hamilton, NE | Emergency manager reports 60 mph wind gust 1 NE of Hampton. |
| 05:59 UTC | TSTM WND GST 60 | 1 Ne Hampton | Hamilton, NE | Emergency manager reports 60 mph wind gust 1 NE of Hampton. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 23, 2024
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 3:36 PM MDT | EF1 | Keith, NE | 2.0 | 200 | $450,000 | ||
| May 23 | 4:39 PM CDT | Unrated | Bell, TX | 0.0 | 20 | |||
| May 23 | 4:15 PM MDT | Unrated | Garden, NE | 0.0 | 50 | |||
| May 23 | 5:27 PM CDT | EF1 | Falls, TX | 2.8 | 150 | 2 | $275,000 | |
| May 23 | 5:47 PM CDT | EF0 | Falls, TX | 18.5 | 400 | $500 | ||
| May 23 | 5:12 PM MDT | Unrated | Keith, NE | 0.1 | 25 | |||
| May 23 | 6:14 PM CDT | EF0 | Falls, TX | 16.0 | 300 | |||
| May 23 | 6:17 PM CDT | EF0 | Harmon, OK | 0.8 | 20 | |||
| May 23 | 5:28 PM MDT | Unrated | Adams, ND | 0.2 | 50 | |||
| May 23 | 5:29 PM MDT | EF1 | Keith, NE | 5.2 | 430 | $600,000 | ||
| May 23 | 5:36 PM MDT | EF1 | Keith, NE | 0.1 | 25 | $50,000 | ||
| May 23 | 5:37 PM MDT | EF1 | Keith, NE | 0.3 | 50 | $5,000 | ||
| May 23 | 5:39 PM MDT | EF2 | Keith, NE | 0.3 | 200 | $3.5 million | ||
| May 23 | 5:44 PM MDT | EF0 | Keith, NE | 0.1 | 25 | $20,000 | ||
| May 23 | 7:04 PM CDT | EF2 | Jackson, OK | 15.1 | 2,000 | $300,000 | ||
| May 23 | 7:06 PM CDT | EF1 | Henderson, TX | 4.3 | 480 | 6 | $300,000 | |
| May 23 | 7:15 PM CDT | EF0 | Robertson, TX | 14.9 | 300 | |||
| May 23 | 6:17 PM MDT | Unrated | Keith, NE | 6.4 | 25 | |||
| May 23 | 7:25 PM CDT | EF0 | Jackson, OK | 0.9 | 40 | $10,000 | ||
| May 23 | 8:25 PM CDT | Unrated | Hayes, NE | 0.0 | 25 | |||
| May 23 | 9:02 PM CDT | EF1 | Hitchcock, NE | 0.3 | 80 | |||
| May 23 | 9:30 PM CDT | EF0 | Red Willow, NE | 0.4 | 28 | $1,000 | ||
| May 23 | 11:30 PM CDT | EF1 | Phelps, NE | 1.7 | 100 | $200,000 | ||
| May 23 | 11:51 PM CDT | EF0 | Kearney, NE | 4.3 | 75 | $75,000 | ||
| May 23 | 12:00 AM CDT | EF0 | Kearney, NE | 8.4 | 60 | $350,000 | ||
| May 23 | 12:26 AM CDT | EF1 | Adams, NE | 2.5 | 80 | $400,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.